Wyoming, 2012

High Wind in Wyoming, July 1, 2012

July 1, 2012 · NWS RIW · 1 event in 1 county or zone

A cold front moved into northern Wyoming and produced a wind gust of 61 mph at the Johnson County Airport in Buffalo.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A cold front moved into northern Wyoming and produced a wind gust of 61 mph at the Johnson County Airport in Buffalo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 1, 10:28 PM MST, 1 hour 11 minutes earlier.

Area forecast discussion, Jul 1, 10:28 PM MST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1128 PM MDT SUN JUL 1 2012

.SHORT TERM...TONIGHT THROUGH WEDNESDAY

STRONG DRY UNSTABLE SOUTHWEST FLOW WILL CONTINUE THROUGH THE
EVENING. THE FAR NORTH AND THE EAST WILL BE BRUSHED WITH INCREASED
MID AND UPPER LEVEL MOISTURE WITH A THREAT OF THUNDERSTORMS THIS
EVENING. OVERNIGHT TEMPERATURES WILL BE VERY MILD.  A COLD FRONT
WILL MOVE SOUTH OUT OF MONTANA THIS EVENING...SPREADING SOUTH
THROUGH THE NIGHT WITH A WIND SHIFT TO THE NORTH NORTHEAST.  STRONG
WIND GUSTS WILL BE LIKELY WITH THE COLD FRONT. THE FRONT WILL LIFT
BACK TO THE NORTH IN THE SOUTH AND WEST ON MONDAY WITH STRONG DRY
UNSTABLE SOUTHWEST FLOW RETURNING TO THE AREAS SOUTH OF THE COLD
FRONT. AN UPPER LEVEL LOW PRESSURE TROUGH WILL MOVE NORTH BRINGING
THE WESTERN EDGE OF SUBTROPICAL MOISTURE OVER THE AREA. THE AIR
MASS WILL BECOME UNSTABLE WITH HIGH BASED THUNDERSTORMS DEVELOPING
BY EARLY AFTERNOON ESPECIALLY OVER THE MOUNTAINS AND ALONG AND
NORTH OF THE COLD FRONT. THE THUNDERSTORMS ARE EXPECTED TO BE DRY
WITH STRONG DRY MICROBURST WINDS WITH GUSTS OVER 45 MPH POSSIBLE,
IN THE NORTH THE RELATIVE HUMIDITY WILL INCREASE BEHIND THE COLD
FRONT BUT MOST AREAS WILL STILL SEE VALUES FROM 15 TO 20 PERCENT
IN THE NORTH WHILE THE SOUTH WILL DROP TO 8 TO 15 PERCENT.
TEMPERATURES WILL COOL IN THE NORTH ESPECIALLY WHILE MOST OF THE
AREA WILL BE AT LEAST A FEW DEGREES COLDER WITH INCREASED CLOUD COVER.
THE COLD FRONT WILL SURGE SOUTH AGAIN MONDAY NIGHT. TUESDAY SHOULD
BE DRY WITH A RETURN TO THE STRONG DRY UNSTABLE SOUTHWEST FLOW
MOVING UP FROM THE GREAT BASIN. TEMPERATURES WILL WARM AGAIN AND
RELATIVE HUMIDITY WILL CRASH ONCE AGAIN. BY EARLY AFTERNOON STRONG
WIND GUSTS WILL DEVELOP WITH THE SOUTHWEST WINDS. A MAINLY DRY
COLD FRONT WILL MOVE INTO THE WEST AND NORTH TUESDAY NIGHT
SPREADING SOUTH AND EAST THROUGH WEDNESDAY BRINGING SLIGHT COOLING
AGAIN. FIRE WEATHER CONCERNS WILL REMAIN HIGH THROUGH WEDNESDAY.

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY

MID RANGE MODELS ARE CONSISTENT IN WESTWARD BUILDING OF THE LARGE
RIDGE THAT ENCOMPASSES MUCH OF THE CENTRAL AND SOUTHERN CONUS.  THEY
ARE ALSO TRYING TO PULL SUBTROPICAL MOISTURE OVER THE INTERMOUNTAIN
WEST WITH VARYING DEGREES OF MAGNITUDE.  CONFIDENCE HAS IMPROVED IN
ADDITIONAL ATMOSPHERIC MOISTURE BUT LOCATION AND AMOUNT ARE STILL
SUSPECT.  HAVE INCLUDED INCREASING POPS FROM FRIDAY THROUGH THE
WEEKEND WITH EMPHASIS ON MOUNTAIN CONVECTION.  WITH THE ADDITIONAL
MOISTURE AND CLOUD COVER...A GENERAL BUT VERY SLOW COOLING TREND CAN
BE EXPECTED.  HIGHS IN THE UPPER 90S WEDNESDAY AND THURSDAY IN THE
CENTRAL BASINS WILL TRANSITION TO HIGHS IN THE UPPER 80S/LOWER 90S
BY SUNDAY.  AMBIENT WIND SHOULD BE FAIRLY LIGHT BEYOND WEDNESDAY BUT
LOCAL AREAS OF STRONGER WIND CAN BE EXPECTED WITH CONVECTION FOR
FRIDAY THROUGH THE WEEKEND.

&&

.AVIATION.../06Z ISSUANCE/

VFR CONDITIONS WILL PREVAIL OVER THE REGION THROUGH 06Z TUESDAY.
AREAS OF SMOKE WILL OCCUR THROUGH 17Z IN SOME BASIN LOCATIONS DUE TO
WILDFIRES. LOCAL MVFR OR IFR CONDITIONS ARE POSSIBLE UNTIL 17Z.
BREEZY CONDITIONS WILL OCCUR IN THE FAR WEST AND SOUTH AFTER 18Z
UNTIL 02Z. ISOLATED SHOWERS AND STORMS WILL DEVELOP OVER AND NEAR
THE MOUNTAINS BY 21Z. SOME OF THIS ACTIVITY WILL SPREAD NORTHEAST
ACROSS THE LOWER ELEVATIONS BY 00Z AND CONTINUING UNTIL 06Z TUE.
OUTFLOW WIND GUSTS TO 45 KNOTS ARE POSSIBLE NEAR ANY SHOWERS AND
STORMS. AREAS OF SMOKE WILL OCCUR AFTER 00Z TUE THROUGH 06 TUE.

&&

.FIRE WEATHER...

WIND GUSTS OF 30 TO 40 MPH...VERY LOW RELATIVE HUMIDITY...NEAR
RECORD HIGH TEMPERATURES...AND A HAINES INDEX OF 6 WILL COMBINE
FOR RED FLAG CONDITIONS IN WESTERN AND CENTRAL WYOMING THROUGH
THIS EVENING. THESE CONDITIONS WILL PRODUCE EXTREME FIRE BEHAVIOR
WITH A COMBINATION OF PLUME DOMINATED AND WIND-DRIVEN FIRE
BEHAVIOR.

DRY THUNDERSTORMS WITH STRONG WIND GUSTS OF 45 MPH OR HIGHER WILL
SPREAD ACROSS THE AREA EXCEPT FOR THE FAR WEST AND SOUTHWEST ON
MONDAY WITH LIGHTNING ACTIVITY LEVELS OF 6.  THERE WILL BE A
SIGNIFICANT THREAT OF FIRE STARTS FROM LIGHTNING THROUGH MONDAY
EVENING.  WHILE THE NORTH AND EAST WILL HAVE HIGHER RELATIVE
HUMIDITY...MOST AREAS WILL STILL HAVE MINIMUM RELATIVE HUMIDITY
BELOW 15 PERCENT WITH GUSTY WINDS.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...

RED FLAG WARNING UNTIL 9 PM MDT MONDAY
WYZ275>283-285>289-414>416.

&&

SHORT TERM...C.BAKER
LONG TERM...BERC
AVIATION...BERC
FIRE WEATHER...C.BAKER
Hazardous weather outlook, Jul 1, 2:15 PM MST, 9 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
315 PM MDT SUN JUL 1 2012

WYZ001>020-022>030-021300-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
315 PM MDT SUN JUL 1 2012

...A RED FLAG WARNING IS IN EFFECT FOR MOST OF THE AREA FROM 11 AM TO
10 PM MDT TODAY AND 11 AM THROUGH 9 PM MDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

HOT TEMPERATURES...INCREASING SOUTHWEST WIND...AND LOW RELATIVE
HUMIDITY WILL COMBINE TO PRODUCE CRITICAL FIRE WEATHER CONDITIONS
TODAY. ISOLATED DRY THUNDERSTORMS ARE ALSO POSSIBLE ACROSS
NORTHWEST WYOMING AND ALONG THE I-25 CORRIDOR LATE THIS AFTERNOON
AND EVENING. WILDFIRE SMOKE IS AGAIN EXPECTED IN THE GREEN RIVER AND
WIND RIVER VALLEYS BY THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MONDAY...SCATTERED TO ISOLATED DRY THUNDERSTORMS...WITH GUSTY WIND
AND LITTLE RAINFALL...ARE POSSIBLE DURING THE AFTERNOON AND
EVENING...ESPECIALLY IN THE MOUNTAINS.  THE THUNDERSTORMS WILL BRING
A SIGNIFICANT THREAT OF NEW FIRE STARTS DUE TO THE DRY LIGHTNING.

THURSDAY...SCATTERED MOUNTAIN AND ISOLATED LOWER ELEVATION
THUNDERSTORMS POSSIBLE.

FRIDAY AND SATURDAY...THUNDERSTORMS BECOMING MORE WIDESPREAD...
ESPECIALLY EAST OF THE CONTINENTAL DIVIDE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Northeast Johnson County

When
July 1, 11:39 PM MST
Where
Northeast Johnson County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 395809.